Bone Drugs May Cause Fractures

Thursday, 11 Mar 2010 08:04 AM

 

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink

Fosamax, a drug used to strengthen the bones of women suffering from osteoporosis following menopause, may actually cause some of them to suffer leg fractures.

Following a report by ABC News' Dr. Richard Besser that linked long-term use of Fosamax to fractures, the U.S. Food and Drug Administration announced it would launch an investigation into the use of some osteoporosis drugs and a specific type of femur fracture.

Bisphosphonates, a class of bone-strengthening drugs that includes Fosamax, Boniva, Reclast, and Actonel, have raised safety concerns, including heart risks. In 2008, the FDA said it found no link between the drug and heart problems.

Foxamax has also been linked to severe musculoskeletal pain, as well as to a disease of the jaw bone called osteonecrosis. In January, a judge refused to dismiss a lawsuit brought by a woman alleging that Fosamax caused damage to her jaw.

The FDA issued a statement saying it had found no link between bisphosphonate osteoporosis medications, such as Fosamax, and atypical subtrochanteric femur fractures — bone fractures just below the hip joint. It recommended that patients continue their medications, but also suggested that the health industry be aware of a "possible risk" of the unusual fractures.

ABC News reported there were numerous cases of women who had been taking bisphosphonates for an extended period of time, whose femur bones had suddenly snapped.

"We are seeing people just walking, walking down the steps, patients who are doing low-energy exercise," Dr. Kenneth Egol, professor of orthopedic surgery at NYU Langone Medical Center, told ABC News. "Very unusual, the femur is one of the strongest bones in the body."

"Nothing is more important to Merck than the safety of its medicines," Merck said in a statement. "As part of our commitment, Merck closely monitors post-marketing data and reports that information to FDA and other regulatory agencies.

"A causal association has not been established between long-term bishphosphonate use and low energy femoral shaft and subtrochanteric fractures. In clinical studies, Fosamax has not been associated with increased fracture risk at any skeletal site."

Some experts believe bone-strengthening drugs are being over-prescribed for healthy people. "You have to treat a hundred for a year and maybe you spare one hip fracture," Dr. Nortin Hadler, professor of medicine and microbiology at University of North Carolina at Chapel Hill, told ABCNews.com. "Most hip fractures are symptoms of frailty. We need more focus on the frailty and the falling."

The FDA issued the following information for patients:

"If you currently take an oral bisphosphonate you should:

• Not stop taking your medication unless told to do so by your healthcare professional.

• Talk to your healthcare professional if you develop new hip or thigh pain or have any concerns with your medications.

• Report any side effects with your bisphosphonate medication to FDA's MedWatch program." (1-800-332-1088)



© HealthDay

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved
> >